If you are experiencing problems downloading PDF or HTML fulltext, our helpdesk recommend clearing your browser cache and trying again. If you need help in clearing your cache, please click here . Still need help? Email email@example.com
Abstract Tumour necrosis factor‐alpha (TNF‐α) antagonists have advanced the treatment of inflammatory arthropathies, and are even considered for use in refractory sarcoidosis with some success. Paradoxically, cases of new
onset sarcoidosis‐like diseases are increasingly reported in patients receiving TNF‐α antagonists. Here, we report three cases of sarcoid‐like granulomatosis that developed during treatment with TNF‐α antagonists. Review of the Biologics clinic data
base at Westmead, Sydney, Australia identified three patients whom, during anti‐TNF therapy, developed non‐caseating granulomas consistent with sarcoidosis. These three cases are described with review of the literature from 2000 to 2009 using PubMed. One hundred and sixty‐nine
patients within our data base were reviewed for the period 2003–2009. Sarcoidosis‐like granulomas developed in three patients within a period of 3 to 36 months of treatment with etanercept and/or adalimumab. All cases demonstrated non‐infective, non‐caseating
granulomas on renal or lymph node biopsy. Improvement was seen in two cases upon cessation of TNF‐α antagonist and steroid therapy. Interestingly, clinical deterioration was noted upon re‐challenge with the same TNF‐α antagonist in one patient. To date, a total
of 37 cases of sarcoid‐like granuloma development after anti‐TNF therapy have been reported in the literature. Development of sarcoidosis‐like granulomatosis in patients treated with TNF‐α antagonists is a phenomenon previously under‐recognised. All
three anti‐TNF agents have been observed to cause this phenomenon, suggesting a ‘class effect’ rather than being drug specific.